Alert archive / Indiana / Gale Warnings in 2018
Gale Warning 5, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Feb 28, 2018, 4:05 PM EST. It took effect at Mar 1, 2018, 10:00 AM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2018, 4:05 PM EST (21:05 UTC)
- In effect from
- Mar 1, 2018, 10:00 AM EST
- Expired
- Feb 28, 2018, 9:40 PM EST
- In force
- Issued by
- NWS Northern Indiana
The text
As transmitted.
328 WHUS73 KIWX 282105 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 405 PM EST Wed Feb 28 2018 LMZ043-046-010515- /O.UPG.KIWX.GL.A.0004.180301T1800Z-180302T0600Z/ /O.NEW.KIWX.GL.W.0005.180301T1500Z-180302T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 405 PM EST Wed Feb 28 2018 ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM EST THURSDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 10 AM to 10 PM EST Thursday. The Gale Watch is no longer in effect. * WINDS...Northeast wind 15 to 25 knots Thursday morning backing north 20 to 30 knots Thursday afternoon. Gusts up to 35 knot gales Thursday afternoon. Northwest wind 20 to 30 knots with gusts to 35 knot gales in the evening, easing to 15 to 20 knots after midnight. * WAVES...Waves 3 to 5 feet Thursday morning increasing to 5 to 10 feet Thursday afternoon. Waves 5 to 10 feet Thursday evening diminishing to 4 to 9 feet by late Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
1 follow-up statement
404 WHUS73 KIWX 010240 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 940 PM EST Wed Feb 28 2018 LMZ043-046-011045- /O.CAN.KIWX.GL.W.0005.180301T1500Z-180302T0300Z/ /O.NEW.KIWX.SC.Y.0010.180301T1500Z-180302T2200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 940 PM EST Wed Feb 28 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 5 PM EST FRIDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect from 10 AM Thursday to 5 PM EST Friday. The Gale Warning has been cancelled. * WINDS...Northeast wind 15 to 25 knots Thursday morning backing north 20 to 25 knots in the afternoon with occasional gusts up to 35 knot gales Northwest wind easing to 15 to 20 knots after midnight. * WAVES...Waves 3 to 5 feet Thursday morning increasing to 5 to 10 feet Thursday afternoon. Waves 5 to 10 feet Thursday evening diminishing to 4 to 9 feet by late Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 28, 3:29 PM EST, 36 minutes earlier.
Area forecast discussion, Feb 28, 3:29 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
329 PM EST Wed Feb 28 2018
.SYNOPSIS...
Issued at 310 PM EST Wed Feb 28 2018
Rain will move back into the area tonight and continue on
Thursday. Rainfall amounts up to an inch are possible. This would
lead to rises on area rivers and could send some locations back
into moderate flood. The rain will likely change to a period of
light snow before ending. Accumulations of 1 to 3 inches is
expected across parts of far northeast Indiana, lower Michigan
and northwest Ohio, with the highest amounts across Michigan. Lows
tonight will range from the upper 30s in Michigan to the upper
40s over north central Indiana.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 253 PM EST Wed Feb 28 2018
Still a complicated short term forecast with model uncertainty
with regards to location of heaviest rainfall as well as how fast
cold air will spill south on Thursday and transition rain to snow.
Split upper level flow over central CONUS with forecast problems
focused on how fast northern and southern stream waves will phase
on Thursday. Rain expected to develop and spread north tonight as
southern wave approaches and surface low tracks into central
Indiana by morning. Models still generating close to an inch of
QPF with moisture advection and convergence over our area. 12z
models did begin to indicate a potential split in axis of heaviest
QPF with initial pcpn focused over southern areas while
deformation zone pcpn associated with approach of northern stream
short wave focused a bit farther north over Michigan counties.
This would be beneficial for much of the St.Joseph and Elkhart
rivers which will likely see additional significant rises and
impacts with an inch of rainfall. River forecasts have been
updated with WPC and RFC QPF amounts around an inch.
Majority of the 12z models have slowed the phasing and
intensification of this system by a few hours before it rapidly
deepens along the east coast. Still should see cold air spill
into northern areas by early Thu afternoon. This will transition
pcpn from rain to snow before pcpn ends Thu evening. Accumulations
remain tricky with afternoon surface temps still in the mid 30s
before falling into lower 30s through afternoon and uncertainty in
the timing of changeover which will impact accums. Generally
expect a 1 to 3 inch area of snow with a low chance of some
locally higher accums in extreme northeast where deformation could
linger longer in the evening. No plans on any winter headlines at
this time with so many concerns and low confidence along with
afternoon temps.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 253 PM EST Wed Feb 28 2018
Another much needed period of dry weather friday through Sunday
with mild temperatures. Rain chances return Monday with colder
temperatures and snow chances expected Tue and Wed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1252 PM EST Wed Feb 28 2018
VFR/MVFR conditions to deteriorate to IFR/LIFR at the TAF Sites
tonight. Expect the brief break in precipitation to continue through
later this evening. A low pressure system will lift along the
stationary boundary, initially developing scattered showers before
evolving to a more persistent and widespread rain. This will lead to
IFR/LIFR ceilings and IFR visibilities between 7-11z Thursday.
Expect things to improve slightly around the 18z timeframe tomorrow
afternoon, and transition to a rain/snow mixture through tomorrow
evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Thursday afternoon through late Thursday night
for LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 28, 4:57 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 457 AM EST Wed Feb 28 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-011000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 457 AM EST Wed Feb 28 2018 /357 AM CST Wed Feb 28 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight River flooding will continue through tonight over much of northwest Indiana into far southwest Lower Michigan. For the latest river warnings and stages, please refer to the Northern Indiana webpage and flood warnings and statements issued by this office. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River flooding will continue this week across most of the area. Additional rainfall Thursday may yield secondary rises on some rivers. Please see the latest Hydrologic Outlook for more information. For the latest river warning and stages, please refer to the Northern Indiana webpage and flood warnings and statements issued by this office. A wintry mix Thursday evening may cause some travel issues across southwest Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 457 AM EST Wed Feb 28 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous conditions for small craft are expected Thursday through Friday. Gales are likely Thursday afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:53 AM EST | Gale Watch | IWX | 11 hr | |
| Feb 28, 11:46 AM EST | River Flood Warning | IWX | Elkhart, Noble | 6 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.